Hail, O'Brien
- When
- September 16, 7:25 PM CST to 7:27 PM CST
- Where
- O'Brien County, 5.03 mi E of Ritter
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.250, -95.730
With less than 10 knots of deep-layer shear, isolated thunderstorms were very slow moving along existing outflow boundaries and resulted in several complimentary boundary interactions. One such interaction resulted in a stronger and more persistent updraft, with hail up to half-dollar size for a brief time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
With less than 10 knots of deep-layer shear, isolated thunderstorms were very slow moving along existing outflow boundaries and resulted in several complimentary boundary interactions. One such interaction resulted in a stronger and more persistent updraft, with hail up to half-dollar size for a brief time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 16, 5:26 PM CST, 1 hour 59 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 626 PM CDT Tue Sep 16 2025 .KEY MESSAGES... - Isolated thunderstorms will persist this evening with the greatest risks coming from small hail and gusty winds. - More numerous showers and embedded thunderstorms move in after midnight. While severe storms are not expected, occasional brief heavy downpours are possible through daybreak. - Showers and thunderstorms continue through the end of the week and into the weekend. While overall severe threat will be low, rainfall totals have the potential to be high. Most of the region will see between 0.25 and 0.75 inches, while isolated pockets of 2+ inches are possible. && .DISCUSSION... Issued at 241 PM CDT Tue Sep 16 2025 Light showers and thunderstorms over central South Dakota have begun to dissipate. These are expected to continue to fizzle out over the next couple hours. Temperatures have underperformed a little today in areas with showers. Decreased highs over central South Dakota to the mid 80s. For the rest of the region, Highs will be in the upper 80s with a few 90s possible for areas east of I-29. Lows for tonight will be on the warm side in the low to mid 60s. The CAMS guidance is indicating a slight delay in storm initiation this evening. Storms now look most likely to form after 9 pm over south central to central South Dakota. Confidence in isolated severe storms has decreased due to the showers from this morning and the cloud cover that has limited surface heating over that area. At the same time, WAA in the mid-levels have worked to increase the strength of the cap. Model soundings indicate it unlikely that we will manage to break that cap. When storms initialize they are much more likely to be elevated in nature. Mid-level lapse rates of 7-7.5 deg C/km are marginal. While deep layer shear is minimal at 10 kts or less. However, there is plentiful energy available over the region with 2000-3000 J/kg of MLCAPE. Expect that due to the lack of shear self-sustaining updrafts will be unlikely. With the available energy storms will most likely be pulsy in nature. Despite that, should a stronger updraft initialize an isolated severe storm is still possible. Damaging wind gusts to 65 mph are the most likely threat due to the dry subcloud layer. Secondary to wind is large hail to the size of a quarter coin. This aligns well with the SPC Day 1 Outlook of a Marginal Risk (level 1 of 5) for severe thunderstorms. Most likely timing of strong to severe storms is between 9 pm tonight and 3 am Wednesday morning. After that should be a brief lull as the large, upper system settles over western and central South Dakota during the overnight. The system stalls here for about 48 hours. As it spins over us, lobes of vorticity and embedded short waves will keep periodic showers and thunderstorms in the forecast through the weekend. Tall and skinny CAPE profiles indicate the potential for occasionally heavy down pours. Friday morning the system begins to slowly move east-northeast. Periodic showers and thunderstorms continue through Friday afternoon. Friday evening a stronger embedded short wave will traverse the base of the upper trough, resulting in briefly intensifying showers, mostly east of I-29. Saturday morning showers become more scattered in nature. By Sunday morning the system begins to exit to the northeast as a shallow upper ridge builds in, and showers gradually come to an end. Temperatures during this time will decrease from the upper 70s to the low to mid 70s Wednesday through Friday. Temperatures warm back above September averages into the upper 70s for the weekend. As far as rain totals are concerned, guidance has backed off slightly with the latest model runs. However, precipitable water values remain in the 90th to 97th percentile for climatology through Friday. Ensemble guidance from midnight Wednesday morning to midnight Thursday morning indicate there is a 60-90% probability of rainfall equal to or exceeding 0.5 inches for areas along and west of the James River. Chances decrease as you move east. For Thursday (midnight to midnight Friday) a 50-90% probability of rainfall equal to or exceeding 0.5 inches for the majority of the region. Chances for 24 hour rainfall of 0.5 inches or more quickly drop off Friday into Sunday. Due to the extended nature of this storm system, confidence in total rainfall is low. However, it seems likely that most of the region will see 0.25 to 0.75 inches of rain, with isolated pockets up to 2+ inches possible. Additional shower chances again Monday morning as a fast moving wave passes to our north. Though confidence is low due to model divergence. Tuesday things look to dry out and remain dry through at least the middle of next week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 622 PM CDT Tue Sep 16 2025 Isolated convection may persist into the evening hours mostly east of I-29. Further west, convection over northern Nebraska may struggle to lift northward, more likely casting a thick mid-upr cloud deck over the area. The arrival of energy from the southwest will increase the risk for showers and thunderstorms from south to north through daybreak and into the morning hours of Wednesday. Occasional MVFR ceilings in moderate rain are possible. More uncertainty arrives for the late morning and afternoon hours, as guidance is split on just how much shower activity may continue. Higher confidence in a broken to overcast mid-lvl cloud deck through the afternoon with a light east wind. Future TAFs may trend more pessimistic in the afternoon if guidance finds agreement. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...AJP AVIATION...Dux
Hazardous Weather Outlook National Weather Service Sioux Falls SD 708 PM CDT Tue Sep 16 2025 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014- SDZ071-180015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Dixon- Dakota-Union- 708 PM CDT Tue Sep 16 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Tonight. Isolated thunderstorms will be possible this evening and into the early overnight hours. Severe weather risks remain low, but isolated storms could produce nickle size hail and 50 mph winds. A larger area of shower and thunderstorms moves northeast after midnight, continuing through daybreak. The severe weather risk remains low, but isolated storms may produce nickel size hail and 50 mph winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional chances for showers and thunderstorms are expected from Wednesday through Friday. While locally heavy rainfall will be the main threat, can't rule out a few weak funnels with some of the developing activity. Make sure to keep up to date with the latest forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-097-098-SDZ038>040-050-052>070-180015- Lincoln-Lyon-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Clay- 708 PM CDT Tue Sep 16 2025 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Isolated thunderstorms may be possible into the overnight hours, however severe storms are not anticipated. A larger area of shower and thunderstorms moves northeast after midnight, continuing through daybreak. The severe weather risk remains low, but isolated storms may produce nickel size hail and 50 mph winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional chances for showers and thunderstorms are expected from Wednesday through Friday. While locally heavy rainfall will be the main threat, can't rule out a few weak funnels with some of the developing activity. Make sure to keep up to date with the latest forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
730 PM CDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM Hail 6 NNW Mountain Lake 44.02N 94.96W
09/16/2025 E0.88 Inch Cottonwood MN Trained Spotter
&&
DuxThe Sioux Falls radar (KFSD), 89 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
2 hail. Local standard time, as filed.
Hail was mostly pea to dime size, but several stones were from quarter up to golf ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292620, 1292621.